Nebraska, 2004

Hail in Nebraska, July 9, 2004

July 9, 2004 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 9, 1:10 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 9, 1:10 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MDT FRI JUL 9 2004

.SHORT TERM...THUNDERSTORMS ALREADY DEVLOPING ALONG THE HIGHER
TERRAIN OF SOUTHEAST WYOMING.  STORMS WILL BECOME MORE NUMEROUS
THROUGH THE AFTERNOON...ESPECIALLY ONCE THEY ENCOUNTER HIGHER
DEWPOINTS OVER THE SOUTHEAST WYOMING PLAINS AND THE WESTERN NEBRASKA
PANHANDLE.  AGREE WITH SPC ABOUT CHANCES OF SVR STMS...BUT THINK
BEST CHANCE OF THOSE WILL BE IN THE PANHANDLE.  PEA SIZE HAIL
FALLING WITH VILS OF 40 TO 45. ALSO THE SURFACE AND UPPER PATTERNS
HAVE NOT CHANGED A LOT FROM YESTERDAY...WHEN WE MANAGED TO FIRE UP A
SEVERE STORM ACROSS THE SOUTHERN PANHANDLE.

STORMS SHOULD MOVE EAST LATE TONIGHT AND IN THE EARLY MORNING
HOURS...FOLLOWED BY CLEARING FROM WEST TO EAST.  UPPER RIDGE AXIS
STILL OVER AREA SO TEMPS CONTINUE ON THE WARM SIDE SATURDAY.
AFTER A MOSTLY SUNNY START IN THE MORNING...THINK WE WILL GET MORE
THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS THAT SPREAD EAST DURING
THE AFTERNOON...QUITE SIMILAR TO TODAY.

.LONG TERM...TYPICAL SUMMERTIME PATTERN SETTING UP DURING THIS
PERIOD WITH BUILDING UPPER RIDGE TO OUR SOUTH AND FEW UPPER
LEVEL FEATURES MOVING THROUGH THE SOUTHWEST FLOW ALOFT. TEMPERATURES
WILL BE WARM THROUGH FRIDAY AND HAVE BUMPED HIGHS UP FOR
SUNDAY...MONDAY AND TUESDAY BASED ON LATEST MODELS AND GUIDANCE
TEMPERATURES.

FIRST UPPER TROF MOVES THRU SOUTHEAST WY AND WESTERN NEB SATURDAY
AND SHOULD BE EXITING THE AREA BY SATURDAY EVENING. HAVE KEPT A
SLIGHT CHANCE IN THE EASTERN PORTION OF THE CWA INTO THE EARLY
EVENING. KEPT ONLY LOW POPS IN FOR SUNDAY AND MONDAY
AFTERNOONS/EVENINGS WITH MOST OF THE ENERGY REMAINING WELL TO THE
SOUTH AND NORTHWEST OF THE CWA. +16 DEGC TEMPERATURES AT 7H MAY KEEP
ATMOSPHERE CAPPED AS WELL.

GFS SHOWS TROF MOVING OVER THE TOP OF THE RIDGE AND THRU WESTERN
SD/NEB TUESDAY AFTERNOON/EVENING. SURFACE COLD FRONT MOVES INTO THE
NORTHEASTERN CWA TUESDAY EVENING AND PROVIDES A FOCUS FOR CONVECTION
THROUGH WEDNESDAY. BOUNDARY SLIPS THRU THE EASTERN PORTION OF THE
CWA BY THE END OF THE WEAK AND HANGS UP ALONG THE MOUNTAINS. THIS
WILL COOL TEMPERATURES A FEW DEGREES AND KEEP SCATTERED
THUNDERSTORMS IN THE FORECAST.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

BANN/STARK
Hazardous weather outlook, Jul 9, 9:51 AM MST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1051 AM MDT FRI JUL 9 2004

NEZ001>003-019>021-054-055-WYZ059>070-101131-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1051 AM MDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE LARAMIE RANGE
EASTWARD ACROSS THE SOUTHEAST WYOMING PLAINS AND WESTERN NEBRASKA
PANHANDLE THIS AFTERNOON AND EVENING.

THE STRONGEST THUNDERSTORMS MAY PRODUCE STRONG WINDS AND HAIL THIS
AFTERNOON AND EVENING. BEST CHANCES FOR STRONG STORMS WILL OCCUR
ALONG THE NEBRASKA/WYOMING STATE LINE EASTWARD WHERE MOISTURE IS MOST
ABUNDANT. WEAKER STORMS STILL HAVE THE POTENTIAL TO PRODUCE BRIEF
HEAVY RAINFALL AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL FORM OVER SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE EACH DAY...WITH BEST
CHANCES ON SATURDAY...WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FROM THE LARAMIE RANGE
EASTWARD...WITH BEST CHANCE OF ACTIVATION FROM NEAR THE
WYOMING/NEBRASKA BORDER EASTWARD.

BANN

In the hours before

Local storm report, Jul 9, 1:13 PM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
213 PM MDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 E POTTER              41.22N 103.28W
07/08/2004  1.75 INCH        CHEYENNE           NE   EMERGENCY MNGR

&&

STARK
Local storm report, Jul 9, 3:05 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
405 PM MDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     5 ESE BAYARD            41.73N 103.23W
07/08/2004                   MORRILL            NE   COUNTY OFFICIAL

            TREES DOWN BTWN BAYARD AND BRIDGEPORT

&&

The radar

The Rapid City radar (KUDX), 168 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawes

When
July 9, 3:45 PM MST to 3:49 PM MST
Where
Dawes County, 3 mi W of Crawford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.683, -103.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413951.